International Overdose Awareness Day
Each year on August 31st, we observe International Overdose Awareness Day. This is a global event to remember the more than 500,000 lives lost in the past two decades due to overdose. It is considered a major epidemic that requires attention and drastic action to make a difference.
The campaign of IOAD aims to achieve a variety of goals with the community. They are:
- To provide an opportunity for people to publicly mourn loved ones in a safe environment, some for the first time without feeling guilt or shame.
- To include the greatest number of people in International Overdose Awareness Day events, and encourage non-denominational involvement.
- To give community members information about the issue of fatal and non-fatal overdose.
- To send a strong message to current and former people who use drugs that they are valued.
- To stimulate discussion about overdose prevention and drug policy.
- To provide basic information on the range of support services that are available.
- To prevent and reduce drug-related harm by supporting evidence-based policy and practice.
- To inform people around the world about the risk of overdose.
The majority of overdoses in America are caused by the misuse of opioids. This can be traced back to 1995 when OxyContin (oxycodone) was marketed with a focus on the benefits of extended pain relief, while ignoring or downplaying any negative effects and implications. According to Pharmacy Times (August 2021, Volume 87, Issue 8), “Fast-forward 17 years, and prescribers had written more than 259 million opioid prescriptions, enough for every adult in the country to have a bottle of pills.”
This year, the White House issued a proclamation on August 27th to address Overdose Awareness, and in particular opioid abuse. It states:
In recent years, we have seen synthetic opioids, such as illicitly manufactured fentanyl, drive many overdose deaths, with cocaine- and methamphetamine-related deaths also increasing at alarming rates. The COVID-19 pandemic has exacerbated the overdose epidemic, as necessary pandemic restrictions made it harder for individuals with addiction to receive the treatment and support services they need. These factors contributed to the more than 93,000 drug overdose deaths in 2020. As a Nation, we need a strong response to America’s overdose epidemic and an investment in prevention, harm reduction, treatment and recovery services, as well as strategies to reduce the supply of illicit drugs.
It is important to remember that all drugs can cause an overdose. You should know the right amount and the right time to take medication prescribed by a doctor, and what that drug can and cannot be mixed with. Become informed on prescription medications you take to make sure you protect yourself against an overdose as well as those you love. If you don’t feel in control of the medication you are taking, ask for help.
Overdoses can also easily occur when someone has built up a tolerance to a certain substance. If someone becomes tolerant, they need to use more of the drug to produce the same effect. This becomes extremely dangerous when they get sober or discontinue use of that substance for a while. They may not realize that they have lost their tolerance to that particular drug once it has been out of their system for a time. Therefore, when they begin using again they take the same amount of the substance they are used to taking, and it is too much for their body to cope with because the tolerance no longer exists. This can lead to an overdose.
On this day we can acknowledge the grief felt by family and friends of those lost to drug overdoses, and take steps to help prevent more overdoses in the future. You can get involved and help raise awareness in many different ways. Contribute to the cause by:
- Finding an event on the National Overdose Awareness Day website to participate in with family and friends
- Post a tribute to a lost loved one on the National Overdose Awareness Day website
- Use the hashtag #OverdoseAware or #EndOverdose on your social media photos and posts
- Donate to a substance abuse foundation
Signs and Symptoms of an Overdose
Someone experiencing an overdose may display one or more of the following symptoms:
- Slowed or stopped breathing
- Awake, but unable to talk
- Limp body
- Slow, erratic, or stopped pulse
- Gurgling, choking, or snoring sound while breathing
- Blue-gray lips and fingertips
- Not reactive to stimuli
Actions to Take
If you think someone may be in the midst of an overdose, call 911 immediately and turn the person onto their side. Other steps you may take are:
- Rub your knuckles on the person’s breastbone to see if they respond. If they do respond, keep them awake and breathing.
- Perform CPR
- Stay with the person until help arrives, if you have to leave, make sure to turn them onto their left side.
- Do NOT put the person into a cold bath, inject them with saline or any stimulant drug, or induce vomiting.